28 May 2014 : Case report
Challenging differential diagnosis, Unusual or unexpected effect of treatment, Diagnostic / therapeutic accidents, Rare disease, Adverse events of drug therapy , Educational Purpose (only if useful for a systematic review or synthesis)Remi TrienABCDEF, Chad J. CooperABCDEF, David PaezCDE, Edgardo ColonDEF, Shajeea AjmalDEF, Hasan SalamehABCDEF
Am J Case Rep 2014; 15:235-238
BACKGROUND: IFN-alpha-2b in combination with ribavirin is now the standard of care for the treatment of hepatitis C. Sarcoidosis is a chronic multisystem granulomatous disorder characterized by noncaseating granulomas in the involved organs. The pathologic hallmark of sarcoidosis is the presence of noncaseating granulomas in the interstitium that typically involve the lymphatics.
CASE REPORT: A 43-year-old woman presented to our care with 2-week history of nausea, vomiting, diarrhea, shortness of breath, migraine headache, maculopapular rash, generalized weakness, and lightheadedness. She had been treated for hepatitis C with telaprevir, ribavirin, and interferon-alpha-2b for 6 months. Chest radiograph showed bilateral diffuse prominence of bronchovascular markings. CT of the chest revealed bilateral diffuse centrilobular nodules with associated intralobular septal thickening, thickening of the central peribronchovascular interstitium, nodularity of the major fissures, and mediastinal lymphadenopathy. These findings were suspicious for atypical pulmonary sarcoidosis, possibly interferon-induced. The pathology of the mediastinal lymph node biopsy revealed noncaseating granulomatous inflammation consistent with the diagnosis of pulmonary sarcoidosis. Pathology of the skin punch biopsy showed giant-cell granulomatous inflammation without necrosis. The patient was started on prednisone 40 mg daily with a steroid tapering course for 8 weeks.
CONCLUSIONS: The management of IFN-induced sarcoidosis includes the discontinuation of IFN therapy with or without the administration of systemic corticosteroids. With the increasing prevalence of HCV in the United States, it is likely that more IFN-alpha-induced sarcoidosis will be encountered by clinicians.
Keywords: Hepatitis C, Interferons - adverse effects, Sarcoidosis - chemically induced
26 November 2021 : EditorialEditorial: SARS-CoV-2 Vaccine Responses and Breakthrough COVID-19
Med Sci Monit In Press; DOI: 10.12659/MSM.935624
26 November 2021 : Case reportArteritic Anterior Ischemic Optic Neuropathy in the Course of Giant Cell Arteritis After COVID-19
Am J Case Rep In Press; DOI: 10.12659/AJCR.933471
26 October 2021 : Case reportProgressive Pulmonary Fibrosis After Non-Critical COVID-19: A Case Report
Am J Case Rep In Press; DOI: 10.12659/AJCR.933458
30 Nov 2021 : Case reportSevere Anion Gap Metabolic Acidosis Resulting from Combined Chronic Acetaminophen Toxicity and Starvation K...
Am J Case Rep In Press; DOI: 10.12659/AJCR.934410
30 Nov 2021 : Case reportGiant Fibroepithelial Polyps of the Vulva in a Woman with Uterine Myoma and Primary Infertility: A Case Rep...
Am J Case Rep In Press; DOI: 10.12659/AJCR.933198
29 Nov 2021 : Case reportSuccessful Management of Radiation-Associated Insufficiency Fracture of the Tibial Plateau with Low-Intensi...
Am J Case Rep In Press; DOI: 10.12659/AJCR.934372
Most Viewed Current Articles
15 Aug 2020 : Case reportA 57-Year-Old African American Man with Severe COVID-19 Pneumonia Who Responded to Supportive Photobiomodul...
Am J Case Rep 2020; 21:e926779
09 May 2019 : Case reportA Rare Case of Stage IV Basaloid Squamous Cell Cancer with Intrapulmonary and Brain Metastases
Am J Case Rep 2019; 20:664-667
13 Mar 2019 : Case reportDry Beriberi Due to Thiamine Deficiency Associated with Peripheral Neuropathy and Wernicke’s Encephalopathy...
Am J Case Rep 2019; 20:330-334